We’re continuing our five part series with certified nurse anesthetist Kimberly Zweygardt.
Welcome back, Kim.
So far, we’ve met the characters in the OR and discussed the setting. Today, let’s talk about things that could go wrong including anesthesia complications.
We’ve all read about wrong patient or wrong operation or surgeons operating on the opposite leg, hip, etc. Safegaurds, like the time out, are designed to prevent this, but what if it increases plot tension?
Also, the OR is its own little world—only staff and patients allowed, but there was a case where someone impersonated a doctor. What did the nurse say when she found out he wasn’t a real surgeon? “I couldn’t tell. He was wearing a mask!” In a large teaching hospital there are students of all types and the OR gets much more crowded. It would be possible for someone to sneak in with mayhem on their mind, although safegaurds like doors to the dressing rooms with keypad entries have become common.
The OR is a very busy place and patient care comes first. As the case ends and the patient wakes up, there is lots of hub bub.My concern is if my patient is pain free and breathing before taking them to the PACU (Post Anesthesia Care Unit), not about the drugs which locked up unless being used. While I’m gone, the room is “turned over” (cleaned and readied for the next case). Nurses, scrub technicians and housekeeping are in and out. In some OR’s an anesthesia tech cleans and restocks the anesthesia supplies, changing the mask and breathing circuit on the anesthesia machine so that when I return, all I have to do is draw up drugs for the next patient.
Due to the nature of the OR, the anesthesia cart is unlocked so that the tech can restock drugs and supplies. What would happen if someone had murder on their mind?
Drug companies sometimes use the same labels for different drugs. For example, Drug A is in a 2cc vial and slows down the heart. The label is maroon and the vial has a maroon cap. It is clearly labeled as Drug A. Drug B also is a 2 cc vial with a maroon label and has a maroon cap but Drug B increases the blood pressure. What happens if the pharmacist sends the wrong drug because he recognized the colored label and grabbed it? Or if both drugs are in the anesthesia cart, but one vial gets put in the wrong drawer along with vials that look identical? Or the patients blood pressure is dangerously low and in my hurry, I grab the wrong drug and slow down the heart causing the blood pressure to plummet even lower? What if it wasn’t an accident?
For your comfort, practitioners are know about “look alike” drug vials and take special precautions to prevent errors. Don’t be afraid if having surgery, but what fun would that be for our characters? Remember this blog post is about getting the medical details right, not making our characters happy!
***Content originally posted January 28, 2011.***
Kimberly Zweygardt is a Christ follower, wife, mother, writer, blogger, dramatist, worship leader, Certified Registered Nurse Anesthetist, a fused glass artist and a taker of naps. Her writings have been featured in Rural Roads Magazine, The Rocking Chair Reader, and Chicken Soup for the Soul Healthy Living Series on Heart Disease. She is the author of Stories From the Well and Ashes to Beauty, The Real Cinderella Story and was featured in Stories of Remarkable Women of Faith. She lives in Northwest Kansas with her husband where their nest is empty but their lives are full. For more information: www.kimzweygardt.com